By Martin Ruffell
THIS MUM says steroid creams have damaged her skin so much that strangers TAKE PICTURES of her when they think she’s not looking.
Shop assistant Jade Scullion (37) from Dunfermline, Scotland, suffered from severe eczema as a child and from just six months old was prescribed with a steroid cream that was supposed to combat the red and itchy rash she was suffering from.
During her childhood, the cream helped manage Jade’s eczema flare ups successfully. However, by her late twenties she realised that after more than 35 years of applying creams and taking Protopic, an immunosuppressant medication, her eczema was getting worse rather than better.
Jade began to believe her unbearably painful skin was a sign of topical steroid withdrawal – an adverse reaction to steroid creams if they are overused for a number of years.
In January 2021, the mother of two decided to withdraw from her medication. Whilst Jade is convinced that doing so will ultimately help to improve her condition, the withdrawal process from her medication has led to her suffering from some brutal side effects.
These include her feeling like she is constantly sunburnt whilst being covered in stinging nettles and her skin being so dry and thin that it peels away with the slightest touch, leaving the flesh underneath exposed and oozing. Jade has also suffered from uncontrollable shakes, ‘bone deep’ itchiness and a build-up of fluid in her legs which has left her couchbound and unable to walk more than a few paces.
Jade has required help from her daughter Jaimey (12) and son Kaedyn (9) to get dressed. Her mother Caroline (57) has even had to move into the family home to help her with the household chores.
Fortunately, Jade has received plenty of support from strangers on social media who tell her how strong and brave she is to endure such suffering.
However, in public her experience is quite different with people pointing, whispering and staring at her constantly, due to the severity of her skin condition. Whilst Jade was queuing in the chemist, one person even took a picture of her over her shoulder when they thought she wasn’t looking.
“I was diagnosed with having severe eczema at just six months old and was prescribed steroid cream throughout my childhood,” said Jade.
“I was on steroids until in my late twenties when they put me on an immunosuppressant called Protopic for ten years until I started reacting to it and was then put back on steroids about a year and a half ago.
“But this time the steroids made my face worse than it ever had been before.
“Through my research to find a solution I realised that my symptoms exactly matched those of topical steroid withdrawal.
“The flares can be horrendous. Imagine having severe sunburn that itches like you have nettle stings all over but you can’t scratch because the skin is so paper thin it peels off with the slightest touch.
“I have been going through withdrawal cold turkey, swelling, oozing, uncontrollable shakes, pain and bone deep itch all at the same time.
“The oedema in my legs made me couchbound as they couldn’t take my weight and kept crumbling when I tried to stand.
“The pain and swelling meant I could barely move, my daughter had to dress me and help me around the house, so my mum moved in.
“I have had a really good reaction from social media, everyone has been so supportive and it’s great to help each other out as well as educating others who might be in the same situation.
“Unfortunately, the public are a different story – they stare, point and whisper.
“The worst was someone taking a picture of me over their shoulder in the queue at the chemist.
“Topical steroid withdrawal is not nice to look at but that was taking the biscuit.
“I try my best to see the positive side to this process and was told that my Instagram page keeps people going when they are having a bad day.
“That was the whole point in starting it so I’m glad it’s doing its job.”
Whilst her dermatologist agreed that withdrawing from her steroid cream was the best course of action, Jade believes that medical professionals need to do more to educate themselves on topical steroid withdrawal to better support those suffering from the debilitating condition.
Jade hopes that her decision to go completely ‘cold turkey’ will help cure her painful skin and allow her to lead a normal life once again.
“In my case my dermatologist supported my decision of withdrawal even though her first instinct was to give me steroids,” Jade said.
“The NHS do not have a treatment plan for this condition because it was just February of this year they even recognised that steroids can cause this kind of reaction.
“It is not a new condition and needs to be researched more, but do not treat sufferers as idiots because they have decided to take their health into their own hands when they have been so badly neglected by the NHS for so long.
“They need to stop questioning sufferers and putting walls up. We didn’t ask for this and just want to be acknowledged and supported.
“This has been the hardest thing I’ve ever gone through both physically and mentally.
“My future is going to be tough, but there is a light at the end of the tunnel and that light is having a normal life where I’m not restricted due to my bad skin.”